Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 90, NWS Atlanta, GA

March 29, 2023Chattahoochee County, Muscogee County, Georgia; Lee County, Russell County, Alabama

NWS Atlanta, GA issued this river flood warning at Mar 29, 2023, 3:36 PM EDT for Chattahoochee County, Muscogee County, Georgia; Lee County, Russell County, Alabama. It took effect at Mar 29, 2023, 8:00 PM EDT. It was in force for 94 min.

The area

The outline as issued.

The facts

Issued
Mar 29, 2023, 3:36 PM EDT (19:36 UTC)
In effect from
Mar 29, 2023, 8:00 PM EDT
Expired
Mar 29, 2023, 9:34 PM EDT
In force
94 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Lee County, AL, Russell County, AL, Chattahoochee County, GA, Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 71 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River at 14th Street at Columbus (CBUG1). The gauge peaked at 32.34 ft at Mar 28, 2023, 3:00 PM EDT.

actionminormoderate2530354003/2903/3003/31
Action stage
25 ft
Minor stage
27 ft
Moderate stage
42 ft
Major stage
47 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02341460, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

288 
WGUS42 KFFC 291936
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
336 PM EDT Wed Mar 29 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...Alabama...

  Chattahoochee River at 14th Street at Columbus affecting Russell, 
  Muscogee, Chattahoochee and Lee Counties.

For the Chattahoochee River Basin...including Helen, Dahlonega, 
Cornelia, Buford, Buford, Suwanee, Suwanee, Chattahoochee River 
upstream McGinnis Ferry Rd, Norcross, Roswell, Chattahoochee River 
above Roswell, Powers Ferry & I285 Atlanta, Smyrna, Chattahoochee 
River below Morgan Falls Dam, Atlanta, Atlanta, Atlanta, Atlanta, 
Fairburn, Whitesburg, Fairplay, Whitesburg, Whitesburg, Franklin, 
Corinth, Hammett Rd below Hogansville, Franklin, West Point, 
Columbus, Union, Omaha...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


ALC081-113-GAC053-215-300600-
/O.NEW.KFFC.FL.W.0090.230330T0000Z-230330T0600Z/
/CBUG1.1.ER.230330T0000Z.000000T0000Z.230330T0000Z.NO/
236 PM CDT Wed Mar 29 2023 /336 PM EDT Wed Mar 29 2023/

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO JUST AFTER MIDNIGHT 
TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Chattahoochee River at 14th Street at Columbus.

* WHEN...From this evening to just after midnight tonight.

* IMPACTS...At 27 feet, Flood stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the 14th Street bridge. Portions of the River Walk in Columbus 
  begin to flood and will be closed to the public. The water level 
  continues to approach the foundation of the Phenix City 
  Amphitheater in Alabama.

* ADDITIONAL DETAILS...
  - At 2:15 PM CDT Wednesday /3:15 PM EDT Wednesday/ the stage
    was 26.8 feet and rising.
  - Forecast...The river will rise to flood stage this evening.
    It will then fall to 23.7 feet early Friday afternoon. It
    will rise to 23.8 feet early Saturday morning. It will then
    fall again and remain below flood stage.
  - Flood stage is 27 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503


$$
1 follow-up statement
042 
WGUS82 KFFC 300134
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
934 PM EDT Wed Mar 29 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...Alabama...

  Chattahoochee River at 14th Street at Columbus affecting Lee, 
  Chattahoochee, Russell and Muscogee Counties.

ALC081-113-GAC053-215-300245-
/O.CAN.KFFC.FL.W.0090.000000T0000Z-230330T0134Z/
/CBUG1.1.ER.000000T0000Z.230328T0430Z.230329T1257Z.NO/
834 PM CDT Wed Mar 29 2023 /934 PM EDT Wed Mar 29 2023/

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Chattahoochee River at 14th Street at Columbus.

* ADDITIONAL DETAILS...
  - At 8:00 PM CDT Wednesday /9:00 PM EDT Wednesday/ the stage
    was 26.7 feet.
  - Forecast...The river is expected to rise to a crest of 26.8
    feet just after midnight tonight.


&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 29, 2:47 PM EDT, 49 minutes earlier.

Area forecast discussion, Mar 29, 2:47 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
247 PM EDT Wed Mar 29 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 233 PM EDT Wed Mar 29 2023

Fair weather conditions are expected to continue through Thursday
as a result of high pressure. Temperatures overnight will fall
into the upper 30s to low 40s with some mid-30s across far NE GA.

As high pressure slides off the east coast winds will swing back
to the SE and eventually SW. High temperatures are forecast to be
in the 70s areawide Thursday afternoon. Similar to today, minimum
RH values across North GA will fall into the low 20% range. Given
the lack of changing conditions we may need another Fire Danger
Statement for portions of North GA tomorrow.

07

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 233 PM EDT Wed Mar 29 2023

Friday starts off the long term period as well as an active weather
patter through the middle of next week. To start off a deep mid
level trough centered over the plains is expected to deepen and move
eastward, while at the surface a low pressure system is expected to
push a cold front through our area Friday overnight into Saturday
morning. We are not under a risk from SPC at this time but that
could be coming, they currently have much of the central CONUS under
a Day 3 enhanced risk. When looking at the parameters for this
system, CAPE values are relatively low <= 500 J/kg, but shear values
are from 50-70 kt. As we know here in Georgia, these low CAPE/high
shear events are something to watch out for. The one thing that is
standing out that could limit the potential is how far north the low
pressure is expected to track (into Canada) by the time it gets to
our are. This could ultimately limit the forcing for the area.

Following the frontal system, there are a few short wave troughs
that are expected to push moisture into our through the middle of
next week every couple of days. Currently our QPF values are not
that high (max ~1.5 inches in N Georgia), but PWATs are expected to
stay above average as these waves move through which could
ultimately give Georgia more rainfall. This will become clearer in
the next couple of days. Finally, since it is spring, we usually get
almost weekly frontal systems and later next week is no exclusion.
With it still being pretty far out in the forecast, details are a
little scattered but it should come together more over the next few
days.

Temps are expected to stay mild with highs in the 70s-low 80s and
lows in the 40s-50s which is about 7-9 degrees above
climatological norms.

Hernandez

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM EDT Wed Mar 29 2023

VFR conditions will prevail through the TAF cycle. NE winds 4-8kts
are expected to switch back over to the NW side at or shortly
after 20z where they will remain until 14-16z Thursday. At which
point winds will switch back to the SE. FEW to SCT high clouds
will persist this afternoon, otherwise, SKC.

//ATL Confidence...18Z Update...

High confidence on all elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          39  72  48  78 /   0   0   0  10
Atlanta         42  72  51  78 /   0   0   0  10
Blairsville     35  68  46  68 /   0   0  10  20
Cartersville    37  73  50  77 /   0   0   0  20
Columbus        42  75  52  82 /   0   0   0  10
Gainesville     39  71  47  75 /   0   0   0  10
Macon           41  74  51  81 /   0   0   0   0
Rome            37  73  50  77 /   0   0  10  20
Peachtree City  40  72  49  79 /   0   0   0  10
Vidalia         44  75  52  84 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....Hernandez
AVIATION...07
Hazardous weather outlook, Mar 29, 2:50 PM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
250 PM EDT Wed Mar 29 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
250 PM EDT Wed Mar 29 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Fire Danger Statement is valid for North GA until 6PM this
evening due to low relative humidity values.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Potential fire danger concerns across North Georgia on Thursday
due to low relative humidity values.

Thunderstorms will be possible as a cold front moves through the
area late Friday into Saturday. A few of the storms could be
strong or even severe, especially across northern portions of the
state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:35 AM EDTRiver Flood WarningFFCFayette, Spalding6 hr

Nearby

River Flood Warnings in Georgia, 2023River Flood Warnings in Alabama, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.